Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 19, NWS Grand Junction, CO

July 30, 2021Mesa County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 30, 2021, 7:37 PM MDT for Mesa County, Colorado. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2021, 7:37 PM MDT (01:37 UTC)
Expired
Jul 30, 2021, 8:00 PM MDT
In force
23 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mesa County, CO

The radar

The Grand Junction radar (KGJX), 82 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 7:45 PM MDTHAIL 0.51 Ene Gateway, COHAIL ONE QUARTER TO ONE HALF INCH AND 0.6 INCH RAIN IN 20 MINUTES. CREEKS RAN HIGH AROUND HIS PROPERTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
2676 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WUUS55 KGJT 310137
SVRGJT
COC077-310200-
/O.NEW.KGJT.SV.W.0019.210731T0137Z-210731T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
737 PM MDT Fri Jul 30 2021

The National Weather Service in Grand Junction has issued a

* Severe Thunderstorm Warning for...
  Western Mesa County in west central Colorado...

* Until 800 PM MDT.

* At 737 PM MDT, a severe thunderstorm was located 21 miles east of
  Castle Valley moving north at 15 mph toward Gateway.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  western Mesa County, including the following locations... Gateway.

This includes Colorado 141 between mile markers 106 and 115.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3859 10895 3857 10900 3859 10905 3875 10905
      3872 10889
TIME...MOT...LOC 0137Z 190DEG 15KT 3863 10899 

HAIL...1.00IN
WIND...60MPH
 
$$

ERW
2 follow-up statements
446 
WWUS55 KGJT 310153
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
753 PM MDT Fri Jul 30 2021

COC077-310200-
/O.CON.KGJT.SV.W.0019.000000T0000Z-210731T0200Z/
Mesa CO-
753 PM MDT Fri Jul 30 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR WESTERN MESA COUNTY...

At 753 PM MDT, a severe thunderstorm was located 23 miles east of
Castle Valley, moving north at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gateway.

 This includes Colorado 141 between mile markers 108 and 115.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3864 10893 3864 10899 3866 10905 3875 10905
      3872 10889
TIME...MOT...LOC 0153Z 190DEG 15KT 3870 10898 

HAIL...1.00IN
WIND...60MPH
 
$$

ERW
136 
WWUS55 KGJT 310201
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
801 PM MDT Fri Jul 30 2021

COC077-310210-
/O.EXP.KGJT.SV.W.0019.000000T0000Z-210731T0200Z/
Mesa CO-
801 PM MDT Fri Jul 30 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MESA COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has moved out of the area and 
has been replaced by a new warning.

LAT...LON 3864 10893 3864 10899 3866 10905 3875 10905
      3872 10889
TIME...MOT...LOC 0200Z 190DEG 15KT 3871 10898 

$$

ERW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 5:47 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 30, 5:47 PM MDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
547 PM MDT Fri Jul 30 2021

.SHORT TERM...(Tonight through Saturday night)
Issued at 251 PM MDT Fri Jul 30 2021

Thunderstorms began to fire over higher terrain just after midday
with cells forming over the eastern Tavaputs and Uncompahgre
Plateaus, the Flat Tops, Grand Mesa and San Juan Mountains. The
12Z/Friday sounding at GJT held 1.16" precipitable water which
is up about 0.1" from yesterday. This moisture, which is around
170 percent of normal for this time of year, combined with morning
sunshine has caused the atmosphere to rapidly destabilize over
higher terrain. Several hours remain before peak heating so expect
storms to expand in areal coverage and increase in intensity
throughout the remainder of the afternoon. Given moisture depth
expect slowly northward propagating storms will be capable of
generating heavy to torrential downpours along with small hail.

CAMS and operational model runs continued to favor greater storm
coverage over western Colorado with reduced activity over eastern
Utah compared to Thursday. Expect storms will initially remain
anchored to higher terrain in the absence of any significant
dynamic lifting mechanism before moving off later this afternoon
into the evening as diurnal circulations break down and outflows
generate additional cells. Models suggest nocturnal convection is
likely to persist, mainly over the central and northern Colorado
mountains, well into the early morning hours.

The scenario remains much the same on Saturday, though high
pressure will recenter overhead which is expected to result in
slower moving storms. This, in turn, points to an increased
potential for flash flooding along with mud and debris slides in
steep terrain as moisture levels will be largely unchanged.
Convergence along the Divide resulting from an increased easterly
component in flow over the eastern Colorado plains favors another
active day over the Colorado high country and adjacent valleys,
though rainfall in lower elevations will likely hold off until
later in the afternoon. The higher terrain of eastern Utah will
also see thunderstorms throughout the the afternoon, though with
less coverage. After an active evening, nocturnal convection
again likely, but models suggest less coverage than tonight.

Temperatures will continue to trend down and will run several
degrees below seasonal norms.

.LONG TERM...(Sunday through Friday)
Issued at 251 PM MDT Fri Jul 30 2021

Slight changes will begin to set in to the overall weather pattern
on Sunday, however the effective weather over eastern Utah and
western Colorado will remain largely unchanged until midweek. The
summertime monsoon high pressure system that has resulted in an
extended period of active weather for the Four Corners region will
become suppressed to the south toward the Gulf Coast. A large
trough pushing through the central plains will act to squeeze the
band of monsoon moisture westward, while at the same time a broad
trough will move eastward toward the Pacific coast. This squeeze-
play pattern will focus the south-to-north moving plume of
moisture over the Four Corners each day from Sunday through
Monday/Tuesday. Small- scale differences in day-to-day weather
will be hard to predict at this range, however for now it appears
as though Sunday and Monday appear most active over the western
slope. By Wednesday, a push of drier air from the west/northwest
will help to finally suppress the monsoonal plume, resulting in a
drier day. All global models seem to favor this pattern shift by
Wednesday, and forecast confidence is moderate to high at this
time. Isolated afternoon convection will still develop in the
higher terrain on Wednesday through Friday, however PWAT values
and surface dewpoints drop notably by that time. The decrease in
moisture will result in an increase in temperatures, with
afternoon highs starting off below normal early in the week and
rising to above normal values by the end of the week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 547 PM MDT Fri Jul 30 2021

VCTS for every TAF site in western Colorado for several hours
this evening, with periodic MVFR conditions due to CIGS/VIS under
passing storms. In addition, stronger thunderstorms will be
capable of producing heavy rain, frequent lightning, and gusty
outflow winds well into evening hours. Storm coverage decreases
after sunset, however, isolated to scattered storms will linger
overnight along unresolved outflow boundaries drifting north-
northwest. Conditions improve by sunrise before convection
redevelops Saturday afternoon.

&&

.HYDROLOGY...
Issued at 251 PM MDT Fri Jul 30 2021

Areas of heavy rainfall are likely across the area over the next
several days. Places that have had multiple rounds of rainfall
will be more susceptible to flooding. Deep moisture will continue
to surge northward with the focus shifting more towards western
Colorado today through the weekend. A Flash Flood Watch remains in
effect from 11 am MDT until midnight MDT tonight for the western
Colorado mountains and upper Colorado River valley, which includes
the Grizzly Creek and Lake Christine burn areas. In addition, a
Flash Flood Watch remains in effect Saturday as well for the same
zones and with the same timing as the threat for heavy rain and
flash flooding potential remains largely unchanged, if not
higher.

Additional monsoonal moisture will stream into the region through
mid next week. This will result in more widespread storm coverage
and continued threat for heavy rainfall and training storms.
Additional Flash Flood Watches may be needed so please stay up to
date on the latest forecast.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch until midnight MDT tonight for COZ004-008>010-
     012-013-018-019.

     Flash Flood Watch from Saturday morning through Saturday evening
     for COZ004-008>010-012-013-018-019.

UT...None.
&&

SHORT TERM...NL
LONG TERM...MAC
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 30, 4:53 AM MDT, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
453 AM MDT Fri Jul 30 2021

COZ001>014-017>023-UTZ022>025-027>029-311100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
453 AM MDT Fri Jul 30 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another round of widespread showers and thunderstorms expected
today with the focus shifting more over western Colorado for the
best potential for heavy rain and flash flooding. Monsoon moisture
will remain entrenched over the region with storm activity
continuing into the overnight hours. Expect heavy rain, frequent
lightning, gusty outflow winds to 40 kts and small hail with
stronger storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily widespread to numerous showers and thunderstorms can be
expected each day through early next week, with monsoon moisture
entrenched across the area. Moderate to heavy rain, gusty winds
and lightning will be the primary threats with storms. A downturn
is possible mid to late next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 30, 3:57 PM MDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
357 PM MDT Fri Jul 30 2021

COZ002-013-302245-
Flat Tops CO-Central Yampa River Basin CO-
357 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO BLANCO COUNTY UNTIL
445 PM MDT...

At 357 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Meeker, moving northeast at 10 mph.

Penny size  hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Rio Blanco
County between Meeker and Buford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3985 10776 3990 10789 4009 10780 4001 10758
TIME...MOT...LOC 2157Z 211DEG 8KT 3993 10776

15
Special weather statement, Jul 30, 4:45 PM MDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
445 PM MDT Fri Jul 30 2021

COZ002-003-302330-
Roan and Tavaputs Plateaus CO-Central Yampa River Basin CO-
445 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO BLANCO COUNTY UNTIL
530 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Meeker. This storm was nearly stationary.

Half inch  hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Rio Blanco
County.

This includes Colorado 64 between mile markers 57 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3993 10799 3992 10814 4009 10826 4013 10801
TIME...MOT...LOC 2245Z 158DEG 4KT 3999 10809

15
Special weather statement, Jul 30, 4:53 PM MDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
453 PM MDT Fri Jul 30 2021

COZ008-010-302345-
Central Colorado River Basin CO-
Gore and Elk Mountains/Central Mountain Valleys CO-
453 PM MDT Fri Jul 30 2021

...SPECIAL WEATHER STATEMENT...

At 453 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gypsum, moving north at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm. In addition, significant hail accumulation is likely.

Locations impacted include...
Gypsum and Sweetwater.

This includes Interstate 70 in Colorado between mile markers 137 and
142.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3963 10691 3965 10703 3980 10703 3980 10686
TIME...MOT...LOC 2253Z 190DEG 10KT 3974 10696

15
Local storm report, Jul 30, 5:55 PM MDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
555 PM MDT FRI JUL 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     DEBRIS FLOW      5 N REDSTONE            39.25N 107.23W
07/30/2021                   PITKIN             CO   PUBLIC

            HWY 133 CLOSED BOTH DIRECTIONS NEAR REDSTONE
            (MM54) AND SWISS VILLAGE (MM58) DUE TO
            MUDSLIDES. EXPECTED LENGTH OF THIS EVENT IS
            UNKNOWN.

&&
Special weather statement, Jul 30, 6:29 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
629 PM MDT Fri Jul 30 2021

COZ010-012-310100-
Gore and Elk Mountains/Central Mountain Valleys CO-
West Elk and Sawatch Mountains CO-
629 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GUNNISON COUNTY
UNTIL 700 PM MDT...

At 628 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Marble moving east at 5 mph.

Pea size  hail, winds in excess of 40 mph, and heavy rainfall is
possible with this storm. Localized flooding may occur with this
slow moving storm.

Locations impacted include...
Ragged Mtn.

This includes Colorado 133 between mile markers 34 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3905 10746 3910 10749 3917 10750 3924 10734
      3905 10727
TIME...MOT...LOC 0028Z 263DEG 4KT 3910 10742

ERW
Special weather statement, Jul 30, 7:26 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
726 PM MDT Fri Jul 30 2021

COZ017-020-UTZ028-310200-
Uncompahgre Plateau/Dallas Divide CO-
Paradox Valley/Lower Dolores River CO-La Sal and Abajo Mountains UT-
726 PM MDT Fri Jul 30 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MESA COUNTY UNTIL
800 PM MDT...

At 726 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles east of Castle Valley moving north at 15 mph.

Half inch  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gateway.

This includes Colorado 141 between mile markers 104 and 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3853 10895 3851 10903 3853 10913 3870 10917
      3870 10889
TIME...MOT...LOC 0126Z 182DEG 15KT 3859 10902

ERW

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:23 PM MDTFlash Flood WarningGJTPitkin112 min
Jul 30, 6:29 PM MDTSpecial Weather StatementGJTPitkin31 min
Jul 30, 7:26 PM MDTSpecial Weather StatementGJT34 min
Jul 30, 7:46 PM MDTAreal Flood AdvisoryGJTGarfield119 min
Jul 30, 7:52 PM MDTAreal Flood AdvisoryGJTGarfield113 min
Jul 30, 7:55 PM MDTAreal Flood AdvisoryGJTMesa, Montrose3 hr
Jul 30, 8:00 PM MDTSevere Thunderstorm WarningGJTMesa30 min
Jul 30, 9:04 PM MDTSpecial Weather StatementGJTMesa26 min
Jul 30, 9:28 PM MDTSpecial Weather StatementGJTMesa32 min
Jul 30, 10:44 PM MDTAreal Flood AdvisoryGJTMesa2 hr
Jul 30, 11:14 PM MDTAreal Flood AdvisoryGJTMesa3 hr
Jul 31, 12:13 AM MDTAreal Flood AdvisoryGJTMesa3 hr
Jul 31, 12:30 AM MDTAreal Flood AdvisoryGJTMoffat, Rio Blanco3 hr
Jul 31, 1:08 PM MDTSpecial Weather StatementGJT22 min
Jul 31, 2:45 PM MDTFlash Flood WarningGJTSan Miguel2 hr
Jul 31, 3:00 PM MDTSpecial Weather StatementGJTSan Miguel30 min
Jul 31, 3:50 PM MDTFlash Flood Warning Considerable damage threatGJTEagle, Garfield115 min
Jul 31, 4:16 PM MDTFlash Flood Warning Considerable damage threatGJTGarfield, Mesa104 min
Jul 31, 4:32 PM MDTAreal Flood AdvisoryGJTDolores, Montezuma118 min
Jul 31, 5:48 PM MDTFlash Flood WarningGJTPitkin117 min
Jul 31, 5:52 PM MDTAreal Flood AdvisoryGJTRio Blanco3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.